Lightning, Oneida
- When
- July 18, 2:18 AM CST
- Where
- Oneida County, Rhinelander
- Property damage
- $750,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.706, -89.522 (the zone’s center; the record gives no point)
Lightning struck a warehouse in Rhinelander causing a fire that destroyed the building. Part of the warehouse was used by a moving company and the office of a taxicab company.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Lightning struck a warehouse in Rhinelander causing a fire that destroyed the building. Part of the warehouse was used by a moving company and the office of a taxicab company.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 17, 2:00 PM CST, 12 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 300 PM CDT TUE JUL 17 2001 LARGE SCALE PATTERN ACRS MOST OF THE U.S. WL CONT TO BE DOMINATED BY LARGE UPR RIDGE. UPR TROF WL CONT ALONG THE WEST COAST...WHILE TROUGH ON THE EAST COAST WEAKENS. ATM TO THE W OF MY FCST AREA HAD BECOME VERY UNSTABLE BY MID-AFTN. SEVERAL CLUSTERS OF TSTMS HAD DEVELOPED. LOW-LEVEL INFLOW MAY NOT BE STG ENOUGH TO CAUSE CONVECTION TO EVOLVE INTO ONE LARGE CLUSTER...SO EXPECT TO SEE NUMEROUS SMALLER CLUSTERS FORM AND DISSIPATE SIMILAR TO WHAT HAPPENED LAST NGT. SUCH A SCENARIO MAKES IT DIFFICULT TO ADD MUCH DETAIL TO THE FCST. HOWEVER...AFTN WATER VAPOR IMAGERY AND RUC ANALYSES SHOW A RATHER STG SHRTWV TOPPING THE RIDGE IN THE DAKOTAS. BASED FCST ON THE ASSUMPTION THAT THE SHRTWV WL BE THE MAIN TRIGGER FOR TSTMS ACRS MY FCST AREA TNGT...BUT LEFT WORDING OPEN ENDED ENOUGH TO ACCOUNT FOR THE POSSIBILITY THAT OTHER STORMS COULD DEVELOP. THE SFC HIGH BUILDING SE INTO THE NERN U.S. NOW LOOKS TO BE TOO FAR E TO BE ABLE TO FEED ANY DRIER AIR INTO MY FCST AREA DURING THE LATTER PART OF THE WK. SO...THE HUMID AIR NOW IN PLACE ACRS THE AREA WL LINGER INTO THE WEEKEND. GIVEN THE UNSTABLE AIR ACRS THE RGN AND THE POSN OF MY FCST AREA ALONG THE SRN EDGE OF THE WESTERLIES...IT WAS NEARLY IMPOSSIBLE TO ADD MUCH TEMPORAL RESOLUTION TO THE PCPN FCST. FCST SOUNDINGS OFF THE ETA MODEL FOR THE NEXT COUPLE AFTERNOONS SUGGEST THAT THE ATM WL BECOME VERY UNSTABLE WITH MINIMAL CAPPING. EVEN AT NGT...ATM WL BE UNSTABLE ENOUGH THAT ANY PASSING SHRTWVS COULD KICK OFF TSTMS. FOR THESE REASONS...CARRIED LOW CHC POPS THROUGHOUT THE MAIN PART OF THE FCST. ALTHOUGH INDIVIDUAL 12 HOUR POPS ARE IN THE LOW CHC CATEGORY...I DO EXPECT THAT MOST LOCATIONS IN MY FCST AREA WL RECEIVE A SIG RAINFALL AT SOME POINT DURING THE NEXT 5 DAYS. STILL EXPECTING UPR FLOW TO FLATTEN ENOUGH THIS WEEKEND TO DRIVE A COOL FRONT EWD ACRS THE AREA. UPR HEIGHTS REMAIN HIGH BEHIND THE FRONT EARLY NEXT WK...SO MAIN EFFECT SHOULD BE DRYING RATHER THAN COOLING. COORD W MKE. .GRB...NONE. SKOWRONSKI WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-171900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT TUE JUL 17 2001 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL AND NORTHEAST WISCONSIN. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND TONIGHT. THE COMPLEX OF SHOWERS AND THUNDERSTORMS THAT PUSHED ACROSS THE AREA DURING THE MORNING HOURS WAS NOW OVER LAKE MICHIGAN AND WEAKENING. IN ITS WAKE...SKIES HAD BECOME PARTLY CLOUDY. THE PARTIAL SUNSHINE... COMBINED WITH AN INCREASE IN LOW-LEVEL MOISTURE...WILL ALLOW THE ATMOSPHERE TO BECOME QUITE UNSTABLE BY LATE AFTERNOON. THE COMBINATION OF A WEAK FRONTAL BOUNDARY ACROSS THE AREA AND UPPER LEVEL DISTURBANCES CROSSING THE REGION WILL HELP TRIGGER SCATTERED THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT. GIVEN THE DEGREE OF INSTABILITY...A FEW OF THE STORMS COULD BECOME SEVERE...AND PRODUCE WIND GUSTS TO 60 MPH AND DIME-SIZED HAIL. SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON OR TONIGHT. ADDITIONAL INFORMATION CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER SIGNIFICANT WEATHER IS OCCURRING OR IMMINENT. SKOWRONSKI WWW.CRH.NOAA.GOV/GRB
The Green Bay radar (KGRB), 174 km away, was scanning. The volume nearest the first event began at 08:20 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262501.